Alert archive / Wisconsin / Wind Chill Advisories in 2018
Wind Chill Advisory 4, NWS Green Bay, WI
NWS Green Bay, WI issued this wind chill advisory at Jan 31, 2018, 2:38 PM CST for 9 counties in Wisconsin. It took effect at Feb 1, 2018, 3:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2018, 2:38 PM CST (20:38 UTC)
- In effect from
- Feb 1, 2018, 3:00 AM CST
- Expired
- Feb 1, 2018, 12:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Green Bay, WI
Counties Florence County, WI, Forest County, WI, Langlade County, WI, Lincoln County, WI, Marathon County, WI, Oneida County, WI, Portage County, WI, Vilas County, WI, Wood County, WI
The radar
The Green Bay radar (KGRB), 133 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 511 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
270 WWUS43 KGRB 312038 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 238 PM CST Wed Jan 31 2018 ...BITTER COLD WIND CHILLS EXPECTED LATE TONIGHT INTO THURSDAY MORNING... .An arctic cold front will move across the region tonight. The combination of arctic air and gusty northwest winds WIZ005-010>012-018-019-010445- /O.NEW.KGRB.WC.Y.0004.180201T0900Z-180201T1800Z/ Vilas-Oneida-Forest-Florence-Lincoln-Langlade- Including the cities of Eagle River, Lac Du Flambeau, Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, Merrill, Tomahawk, and Antigo 238 PM CST Wed Jan 31 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO NOON CST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Portions of north central and northeast Wisconsin. * WHEN...From 3 AM to noon CST Thursday. * ADDITIONAL DETAILS...The coldest wind chill readings are expected after sunrise into the mid morning hours on Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Eckberg
5 follow-up statements
920 WWUS43 KGRB 010332 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 932 PM CST Wed Jan 31 2018 ...BITTER COLD WIND CHILLS EXPECTED LATE TONIGHT INTO THURSDAY MORNING... .An arctic cold front will move across the region tonight. The combination of arctic air and gusty northwest winds will produce bitter cold wind chills over north central Wisconsin late tonight through Thursday morning. WIZ005-010>012-018-019-011100- /O.CON.KGRB.WC.Y.0004.180201T0900Z-180201T1800Z/ Vilas-Oneida-Forest-Florence-Lincoln-Langlade- Including the cities of Eagle River, Lac Du Flambeau, Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, Merrill, Tomahawk, and Antigo 932 PM CST Wed Jan 31 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST THURSDAY... * WHAT...Very cold wind chills of 20 below to 25 below zero expected. The cold wind chills will cause frostbite to exposed skin in as little as 30 minutes. * WHERE...Portions of north central and far northeast Wisconsin. * WHEN...From 3 AM to noon CST Thursday. * ADDITIONAL DETAILS...The coldest wind chill readings are expected after sunrise into the mid-morning hours on Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Kieckbusch
084 WWUS43 KGRB 010908 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 308 AM CST Thu Feb 1 2018 ...BITTER COLD AIR SURGING INTO THE AREA ON GUSTY NORTHWEST WILL RESULT IN LOW WIND CHILLS THIS MORNING... .Arctic air will surge into the region this morning in the wake of a strong cold front that swept across the area overnight. The combination of falling temperatures and gusty northwest winds will result in low wind chills over north-central and portions of central Wisconsin through mid-morning. WIZ030-011715- /O.EXA.KGRB.WC.Y.0004.180201T0900Z-180201T1800Z/ Marathon- Including the city of Wausau 308 AM CST Thu Feb 1 2018 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Wind chills of 20 below to 25 below zero are expected. Wind chills this low indicate that exposed skin can suffer frostbite in as little as 30 minutes. * WHERE...Marathon County. * WHEN...until noon today. * ADDITIONAL DETAILS...Wind chills are forecast to reach 20 below to 25 below zero again late tonight and Friday morning. If later data continue to support this forecast, another Wind Chill Advisory will eventually be needed for late tonight into Friday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that the combination of cold air and wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ WIZ005-010>012-018-019-011715- /O.CON.KGRB.WC.Y.0004.000000T0000Z-180201T1800Z/ Vilas-Oneida-Forest-Florence-Lincoln-Langlade- Including the cities of Eagle River, Lac Du Flambeau, Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, Merrill, Tomahawk, and Antigo 308 AM CST Thu Feb 1 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Wind chills of 20 below to 25 below zero are expected. Wind chills this low indicate that exposed skin can suffer frostbite in as little as 30 minutes. * WHERE...Portions of north-central and far northeast Wisconsin. * WHEN...until noon today. * ADDITIONAL DETAILS...Wind chills are forecast to reach 20 below to 25 below zero again late tonight and Friday morning. If later data continue to support this forecast, another Wind Chill Advisory will eventually be needed for late tonight into Friday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that the combination of cold air and wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Skowronski
701 WWUS43 KGRB 011055 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 455 AM CST Thu Feb 1 2018 ...BITTER COLD AIR SURGING INTO THE AREA ON GUSTY NORTHWEST WILL RESULT IN LOW WIND CHILLS THIS MORNING... .Arctic air will surge into the region this morning in the wake of a strong cold front that swept across the area overnight. The combination of falling temperatures and gusty northwest winds will result in low wind chills over north-central and portions of central Wisconsin through mid-morning. WIZ005-010>012-018-019-030-011800- /O.CON.KGRB.WC.Y.0004.000000T0000Z-180201T1800Z/ Vilas-Oneida-Forest-Florence-Lincoln-Langlade-Marathon- Including the cities of Eagle River, Lac Du Flambeau, Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, Merrill, Tomahawk, Antigo, and Wausau 455 AM CST Thu Feb 1 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Wind chills of 20 below to 30 below zero are expected. Wind chills this low indicate that exposed skin can suffer frostbite in as little as 30 minutes. * WHERE...North-central and portions of central and far northeast Wisconsin. * WHEN...until noon today. * ADDITIONAL DETAILS...Wind chills are forecast to reach 20 below to 30 below zero again late tonight and Friday morning. If later data continue to support this forecast, another Wind Chill Advisory will eventually be needed for late tonight into Friday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Skowronski
600 WWUS43 KGRB 011142 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 542 AM CST Thu Feb 1 2018 ...BITTER COLD AIR SURGING INTO THE AREA ON GUSTY NORTHWEST WILL RESULT IN LOW WIND CHILLS THIS MORNING... .Arctic air will surge into the region this morning in the wake of a strong cold front that swept across the area overnight. The combination of falling temperatures and gusty northwest winds will result in low wind chills over north-central and portions of central Wisconsin through mid-morning. WIZ035-036-011800- /O.EXA.KGRB.WC.Y.0004.000000T0000Z-180201T1800Z/ Wood-Portage- Including the cities of Marshfield, Wisconsin Rapids, Stevens Point, and Plover 542 AM CST Thu Feb 1 2018 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Wind chills of 20 below to 30 below zero are expected. Wind chills this low indicate that exposed skin can suffer frostbite in as little as 30 minutes. * WHERE...Wood and Portage Counties. * WHEN...until noon today. * ADDITIONAL DETAILS...Wind chills are forecast to reach 20 below to 30 below zero again late tonight and Friday morning. If later data continue to support this forecast, another Wind Chill Advisory will eventually be needed for late tonight into Friday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ WIZ005-010>012-018-019-030-011800- /O.CON.KGRB.WC.Y.0004.000000T0000Z-180201T1800Z/ Vilas-Oneida-Forest-Florence-Lincoln-Langlade-Marathon- Including the cities of Eagle River, Lac Du Flambeau, Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, Merrill, Tomahawk, Antigo, and Wausau 542 AM CST Thu Feb 1 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Wind chills of 20 below to 30 below zero are expected. Wind chills this low indicate that exposed skin can suffer frostbite in as little as 30 minutes. * WHERE...North-central and portions of central and far northeast Wisconsin. * WHEN...until noon today. * ADDITIONAL DETAILS...Wind chills are forecast to reach 20 below to 30 below zero again late tonight and Friday morning. If later data continue to support this forecast, another Wind Chill Advisory will eventually be needed for late tonight into Friday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Skowronski
362 WWUS43 KGRB 011748 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 1148 AM CST Thu Feb 1 2018 ...WIND CHILL READINGS IMPROVING LATE THIS MORNING... .Bitter cold conditions will continue this afternoon, although wind chill readings have risen above 20 below zero late this morning. WIZ005-010>012-018-019-030-035-036-011900- /O.EXP.KGRB.WC.Y.0004.000000T0000Z-180201T1800Z/ Vilas-Oneida-Forest-Florence-Lincoln-Langlade-Marathon-Wood- Portage- Including the cities of Eagle River, Lac Du Flambeau, Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, Merrill, Tomahawk, Antigo, Wausau, Marshfield, Wisconsin Rapids, Stevens Point, and Plover 1148 AM CST Thu Feb 1 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... Wind chill readings have improved above 20 below zero late this morning for most locations, thus the wind chill advisory will be allowed to expire. Another wind chill advisory will likely be needed later tonight into Friday morning. $$ ECKBERG
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 31, 2:18 PM CST, 20 minutes earlier.
Area forecast discussion, Jan 31, 2:18 PM CST, 20 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 218 PM CST Wed Jan 31 2018 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Thursday Issued at 217 PM CST Wed Jan 31 2018 Main concern for tonight will be chances for light snow or flurries with the arctic front and then bitter cold wind chill readings across the far north late tonight through much of Thursday morning. Arctic cold front across northern Minnesota into northern South Dakota will drop southeast across the area tonight. Current upstream observations indicated areas of light snow or flurries along the front. Have increased the chances of light snow again as models are hinting that several tenths of an inch of snow are possible with the passage of the front. Later tonight, the arctic air will be firmly entrenched across the north. Based on expected low temperatures and gusty northwest winds, wind chill readings will fall into the 20 below to 25 below zero range for several hours towards sunrise through late morning. Our wind chill advisory criteria for our forecast area is 20 below while the criteria is 5 degrees lower than ours across northwest Wisconsin and Upper Michigan. Decided to go with a wind chill advisory for Vilas, Oneida, Lincoln, Langlade, Forest and Florence counties from 3 am to noon on Thursday. On Thursday, temperatures are only expected rise 5 to 8 degrees from morning lows. In the wind chill advisory area, wind chill readings should rise to 10 below to 20 below zero during the afternoon. Gusty northwest winds will continue through much of the day. Did linger flurries a little bit longer into Thursday morning across the region outside the snow belt region based on what happened upstream today. .LONG TERM...Thursday Night Through Wednesday Issued at 217 PM CST Wed Jan 31 2018 Northwest flow continues through the extended period as the broad upper level ridge stays just off the West Coast. Multiple periods of relatively colder air are in store, along with a couple rounds of snowfall, Friday night into Saturday and Monday afternoon into Tuesday. Late Thursday night to Friday morning will see a few lingering lake effect snow showers across Vilas County before the winds turn westwards. Surface high pressure will keep the mostly clear skies in place across the rest of the region, for a very cold start to Friday. Temperatures will range from -10 to -15 across northern Wisconsin and around zero near the Fox Valley. Wind chills towards central Wisconsin are expected to be in the -20 to -30 range, which would merit an advisory. High temperatures will also be well below normal, in the single digits to lower teens. Thursday night into Friday, return flow will bring cloud cover back to the region as well as a small warmup, relative to the previous night. Cloud cover will return, keeping temperatures a bit warmer than Thursday. Active weather will be set to return Friday night as the lower levels saturate and an inverted surface trough and mid- level shortwave provide support. Most of the region will see snowfall through the overnight with minor accumulations into Saturday afternoon. Totals with this event are currently range from a couple inches to less than an inch. While most active weather ends earlier, lake effect snow showers will still be possible Saturday night for far northern Vilas county. The next bout of arctic air arrives by Sunday afternoon, eliminating most of the available moisture and clearing much of the sky cover. Depending on the amount of snow remaining by Sunday night into Monday, temperatures will again drop into the negatives with wind chills possibly into advisory criteria around -20 to -25. Monday will then see winds shift back to the south as the next round of warm air advection moves into the region. Cloud cover will be back with our next shot at snowfall, Monday afternoon into Tuesday. Expect high temperatures to rise closer to normal again towards the middle of next week, ranging from the lower teens to lower twenties. && .AVIATION...for 18Z TAF Issuance Issued at 1138 AM CST Wed Jan 31 2018 Areas of MVFR CIGS will exit the area early this afternoon, but will return again later this evening across portions of central and north-central Wisconsin as an arctic cold front drops southeast across the area. Light snow or flurries are expected with the cold front across much of the area. Conditions will vary on Thursday morning with high end MVFR or low end VFR conditions. Some stray flurries could possibly linger into Thursday afternoon across the north. && .GRB WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory from 3 AM to noon CST Thursday for WIZ005- 010>012-018-019. && SHORT TERM.....Eckberg LONG TERM......Uhlmann AVIATION.......Eckberg
Hazardous weather outlook, Jan 31, 2:25 PM CST, 13 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 225 PM CST Wed Jan 31 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-012030- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 225 PM CST Wed Jan 31 2018 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight A light accumulation of snow is possible tonight which could result in some slippery roads. Bitterly cold wind chill readings of 20 below to 25 below zero are expected late tonight. Wind chill readings this low can produce frostbite in as little as 30 minutes. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Wind chill readings of 20 below to 25 below zero are expected through much of Thursday morning. The cold conditions will persist well into next week. Dangerous wind chills are possible Thursday night, Saturday night and Sunday night with readings generally in the 15 below to 25 below zero range. Snow is likely across the area at times Friday night into Saturday. Accumulations are expected to be light with most locations receiving 1 to 2 inches. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. LMZ521-522-541>543-012030- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 225 PM CST Wed Jan 31 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday The probability of widespread hazardous weather is low. Eckberg/Uhlmann
In the hours before
Special weather statement, Jan 31, 8:39 AM CST, 5 hours 59 minutes before
Special Weather Statement National Weather Service Green Bay WI 839 AM CST Wed Jan 31 2018 WIZ022-073-074-311545- Door-Southern Marinette County-Southern Oconto County- 839 AM CST Wed Jan 31 2018 ...BAND OF MODERATE SNOW MOVING ACROSS FAR NORTHEAST WISCONSIN THIS MORNING... A band of light to moderate snow continued along the highway 41 corridor across southern portions of Oconto and Marinette counties east into Door county. The heaviest snow in Door county extended from Sturgeon Bay northward to Deaths Door. Visibilities in the moderate snow band will drop down to around a half mile and produce a quick inch or two of snow. The accumulating snow should come to an end across southern Marinette and southern Oconto counties by 930 am and across Door county around 11 am. Snow covered roads and brief periods of poor visibility will result in hazardous travel conditions this morning. Motorists should be prepared for the difficult driving conditions, and plan on needing extra time to safely reach their destination. WIZ031-036>040-045-048>050-311545- Shawano-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara- Winnebago-Calumet-Manitowoc- 839 AM CST Wed Jan 31 2018 ...BAND OF LIGHT SNOW MOVING ACROSS THE AREA THIS MORNING... A band of light snow moving across the area this morning was beginning to weaken. This band of light snow will continue to move east across the Fox Valley into Manitowoc and Kewaunee counties through 930 am. Less than an inch of snow is expected. Although accumulations will be light, roads will become snow covered and slick in spots along with brief periods of poor visibilities. Motorists should anticipate that untreated roads will be slick due to the light coating of snow and should allow extra time to reach your destination. Eckberg
Local storm report, Jan 31, 8:57 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
857 AM CST WED JAN 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM SNOW 1 NW SPREAD EAGLE 45.89N 88.14W
01/31/2018 M2.0 INCH FLORENCE WI TRAINED SPOTTER
REPORT VIA SOCIAL MEDIA
0745 AM SNOW PESHTIGO 45.04N 87.75W
01/31/2018 M1.6 INCH MARINETTE WI PUBLIC
REPORT VIA SOCIAL MEDIA
0700 AM SNOW HARSHAW 45.66N 89.65W
01/31/2018 M2.0 INCH ONEIDA WI TRAINED SPOTTER
FROM 6PM TUES TO 7AM WED
&&
KLBSpecial weather statement, Jan 31, 9:46 AM CST, 4 hours 52 minutes before
Special Weather Statement National Weather Service Green Bay WI 946 AM CST Wed Jan 31 2018 WIZ022-311700- Door- 946 AM CST Wed Jan 31 2018 ...MODERATE SNOW WILL COME TO AN END THIS MORNING... At 945 am, a band of light to moderate snow continued across Door county. Visibilities at times will drop down to around a half mile with snowfall rates around an inch per hour. The light snow will come to an end around 11 am. Any additional accumulation will be around an inch or less. Untreated roads, bridges and sidewalks will be snow covered and slippery. Motorist should allow extra time to reach your destination this morning. WIZ039-040-311700- Brown-Kewaunee- 946 AM CST Wed Jan 31 2018 ...LIGHT SNOW WILL COME TO AN END THIS MORNING... A band of light snow will come to an end this morning across the Green Bay area by 1030 am, and across Kewaunee county by noon. Snow accumulations this morning should be under an inch. Although accumulations will be light, untreated roads will be snow covered and slippery. Motorists should slow down and allow extra time to reach your destination this morning. Eckberg
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 6:51 PM CST | Gale Warning | GRB | 12 hr | |
| Jan 30, 6:51 PM CST | Small Craft Advisory | GRB | 53 hr |
Nearby
Wind Chill Advisories in Wisconsin, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.